Kentucky, 2011Hail and Damaging Winds in Kentucky, June 10, 2011
June 10, 2011 · NWS JKL · 15 events in 6 counties and zones
Multiple rounds of severe thunderstorms brought down trees and produced large hail across portions of eastern KY on June 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of severe thunderstorms brought down trees and produced large hail across portions of eastern KY on June 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 10:58 AM EST, 48 minutes earlier.
Area forecast discussion, Jun 10, 10:58 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1158 AM EDT FRI JUN 10 2011
.SHORT TERM.../THIS AFTERNOON/...UPDATED
ISOLATED CONVECTION DEVELOPED THIS MORNING. IT WAS NOT HANDLED WELL
BY THE MODELS AND WAS NOT ANTICIPATED SO EARLY IN THE DAY. ITS
INITIATION WAS OBVIOUSLY ELEVATED...LIKELY OWING TO WEAK WARM AIR
ADVECTION. HOWEVER...LOCAL VAD WIND PROFILES ALSO SHOWED THE LOW
LEVEL WARM AIR ADVECTION TOPPED BY A LAYER OF COLD AIR ADVECTION
WHICH MAY HAVE ALSO AIDED THE INITIATION. WILL NOT ANTICIPATE ANY
GREAT INCREASE IN COVERAGE DESPITE HEATING...WITH LITTLE IN THE WAY
OF FEATURES TO FOCUS DEVELOPMENT...AND A POTENTIAL FOR DRIER AIR
ALOFT IN FORECAST SOUNDINGS TO BEGIN MIXING DOWN AS MIXING BECOMES
DEEPER. HOWEVER...HAVE EXPANDED SLIGHT CHANCE POPS TO COVER THE
ENTIRE AREA TODAY...CONSIDERING THE ACTIVITY ONGOING AT MID DAY IN
THE SW WHERE THERE WAS NOTHING IN THE EARLY MORNING FORECAST PACKAGE
FOR TODAY.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH SUNDAY/
THE LARGE SCALE PATTERN HAS AN AREA OF LOW PRESSURE OVER THE INTER
MOUNTAIN WEST...ANOTHER LOW OVER NORTHERN QUEBEC AND A BROAD RIDGE
ACROSS THE ERN HALF OF THE CONUS. THE RIDGE HAS BECOME RELATIVELY
SUPPRESSED OF RECENT WHICH WILL ALLOW MINOR SHORT WAVES TO SPARK
PERIODS OF TSRA ACTIVITY... MAINLY IN THE AFTERNOON AND EVENING WITH
THE HEATING OF THE DAY. THE AFOREMENTIONED LOW IN THE MOUNTAINS WILL
CROSS THE GREAT LAKES AND DRAG A COLD FRONT THROUGH THE AREA SAT AND
SAT NIGHT WITH THE BEST CHANCE FOR AREA WIDE PRECIPITATION. THIS COLD
FRONT WILL DROP HIGH TEMPERATURES ON SUNDAY BACK TO NEAR NORMAL
READINGS IN THE LOWER TO MID 80S. IN THE MEANTIME WE WILL SEE
CONTINUED UPPER 80S TO AROUND 90 FOR THE NEXT COUPLE DAYS.
.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/
THE EXTENDED FORECAST BEGINS ON SUNDAY NIGHT WITH A ZONAL PATTERN
OVER THE OHIO VALLEY AND A CLOSED 500MB LOW MOVING UP THE ST
LAWRENCE SEAWAY. AT THE SURFACE...A FRONT WITH THE AFOREMENTIONED
FEATURE WILL HAVE PUSHED THROUGH THE FORECAST AREA. THIS APPEARS TO
HAVE BEEN THE BEST CHANCE FOR PRECIP AND THE AREA WILL ENTER ANOTHER
PERIOD OF DRY WEATHER. THE FRONT THEN STALLS SOUTH OF THE BORDER IN
TN FOR THE BEGINNING OF THE WORKWEEK. BY THE MIDDLE OF NEXT WEEK THE
HIGH PRESSURE WILL RETROGRADE TO THE DESERT SW AND ALLOW A 50H TROUGH
TO BECOME BRIEFLY ESTABLISHED IN THE OHIO VALLEY. THIS WILL BRING A
SERIES OF FRONTAL BNDRYS INTO THE OHIO VALLEY WITH WAVES OF
ALTERNATING WARM FRONT/COLD FRONT TO DROP THROUGH AND LIFT AGAIN OVER
THE COMMONWEALTH ON WED AND WED NIGHT. THEN THE RIDGE BUILDS BACK
INTO THE AREA AND DRY WEATHER RETURNS. AFTER A BRIEF FLIRTATION WITH
LOWER 80S EARLY IN THE WEEK... THE HIGHS WILL BUILD BACK INTO THE MID
80S BEFORE THE MID WEEK FRONT DROPS THEM SLIGHTLY ONCE AGAIN.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
VERY ISOLATED THUNDERSTORMS WERE OCCURRING AT MID DAY. THEY MAY
PERSIST THROUGH THE AFTERNOON...BUT DO NOT THINK THERE WILL BE A LOT
OF COVERAGE. WILL USE CB IN THE TAF CLOUD GROUPS...WITH CONFIDENCE TOO
LOW TO INCLUDE TS OR EVEN VCTS IN TAFS. ANY REMAINING STORMS SHOULD
DIE OUT EARLY THIS EVENING. VALLEY FOG IS EXPECTED AGAIN LATE TONIGHT
INTO EARLY SATURDAY MORNING...WITH LOCALIZED VLIFR...BUT PROBABLY NOT
LOWER THAN MVFR AT TAF SITES. OUTSIDE OF VALLEY FOG AND ISOLATED
STORMS...VFR IS EXPECTED.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DUSTY/HAL
LONG TERM....DUSTY
AVIATION...HAL
Hazardous weather outlook, Jun 10, 1:55 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
255 AM EDT FRI JUN 10 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
255 AM EDT FRI JUN 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. LOCALLY
DENSE FOG IS EXPECTED LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING THEN AGAIN
WEDNESDAY AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DUSTY
In the hours before
Local storm report, Jun 10, 10:00 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG 4 NW LAUREL CREEK 37.29N 83.80W
06/09/2011 CLAY KY DEPT OF HIGHWAYS
OVER TWO DOZEN TREES DOWN ALONG AND OFF OF CRANE CREEK
ROAD.
0128 PM TSTM WND DMG ONEIDA 37.27N 83.65W
06/09/2011 CLAY KY DEPT OF HIGHWAYS
TREE DOWN IN ONEIDA.
&&
JCARICOLocal storm report, Jun 10, 10:02 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1102 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL TURKEY FOOT 37.46N 83.92W
06/09/2011 E1.00 INCH JACKSON KY DEPT OF HIGHWAYS
&&
JCARICOLocal storm report, Jun 10, 10:07 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1107 AM EDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG KECK 37.61N 83.36W
06/09/2011 BREATHITT KY DEPT OF HIGHWAYS
6-7 TREES DOWN ON HIGHWAY 1812 BETWEEN MILE MARKER 6 AND
7.
0628 PM TSTM WND DMG 1 E QUICKSAND 37.53N 83.33W
06/09/2011 BREATHITT KY DEPT OF HIGHWAYS
1 TREE DOWN ON HIGHWAY 1098 BETWEEN MILE MARKER 1 AND 2
AT SOUTH FORK.
&&
JCARICOSpecial weather statement, Jun 10, 11:11 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1211 PM EDT FRI JUN 10 2011
KYZ068-069-079-080-101700-
ROCKCASTLE-PULASKI-LAUREL-JACKSON-
1211 PM EDT FRI JUN 10 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
PM EDT FRIDAY AFTERNOON...
EXTREME SOUTH CENTRAL JACKSON...
SOUTH CENTRAL ROCKCASTLE...
EXTREME EAST CENTRAL PULASKI AND
NORTHERN LAUREL.
AT 1211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LUNER...OR 11
MILES SOUTH OF MOUNT VERNON...MOVING EAST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WOOD CREEK LAKE
AROUND 1220 PM EDT...HARE AROUND 1225 PM EDT...CARMICHAEL AROUND 1230
PM EDT...EAST BERNSTADT AROUND 1235 PM EDT...PITTSBURG AROUND 1240 PM
EDT...
RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
BECKER
Special weather statement, Jun 10, 11:25 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1225 PM EDT FRI JUN 10 2011
KYZ104-106-107-101645-
ELLIOTT-JOHNSON-MORGAN-
1225 PM EDT FRI JUN 10 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1245 PM EDT FRIDAY AFTERNOON...
SOUTHEASTERN ELLIOTT...
EAST CENTRAL MORGAN AND
NORTHWESTERN JOHNSON.
AT 1225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CULVER...OR 7
MILES EAST OF SANDY HOOK...MOVING EAST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...KEATON AROUND
1230 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
BECKER
Thunderstorm Wind, Laurel
- When
- June 10, 11:46 AM EST to 11:50 AM EST
- Where
- Laurel County, 0.27 mi WNW of East Bernstadt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.182, -84.124
Trees and power lines were blown down along Hwy 490 northwest of London.
Thunderstorm Wind, Bath
- When
- June 10, 1:58 PM EST to 2:03 PM EST
- Where
- Bath County, Bethel
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.250, -83.870
Trees and a cable t.v. line were blown down in Bethel.
Thunderstorm Wind, Bath
- When
- June 10, 2:08 PM EST to 2:13 PM EST
- Where
- Bath County, 2 mi N of Sharpsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 38.229, -83.930
Trees were blown down on Hwy 36 near the Nicholas county line.
Hail, Bath
- When
- June 10, 2:08 PM EST to 2:13 PM EST
- Where
- Bath County, 2.64 mi SW of Oakley
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.220, -83.751
Quarter to half dollar size hail fell along Hwy 119 near Odessa.
Thunderstorm Wind, Bath
- When
- June 10, 2:28 PM EST to 2:33 PM EST
- Where
- Bath County, Polksville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.130, -83.650
Several trees were blown down in Polksville.
Thunderstorm Wind, Bath
- When
- June 10, 3:08 PM EST to 3:13 PM EST
- Where
- Bath County, Peasticks
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.150, -83.720
Trees were blown down in Peasticks.
Thunderstorm Wind, Morgan
- When
- June 10, 3:10 PM EST to 3:15 PM EST
- Where
- Morgan County, 2 mi W of Blaze
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.020, -83.367
Trees were blown down on Hwy 3036 two miles west of Blaze.
Hail, Estill
- When
- June 10, 3:20 PM EST to 3:25 PM EST
- Where
- Estill County, 1 mi NE of Irvine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -83.957
Thunderstorm Wind, Menifee
- When
- June 10, 3:28 PM EST to 3:33 PM EST
- Where
- Menifee County, 1 mi SW of Mariba
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.910, -83.593
Trees were blown down on Hwy 77 near Tar Ridge.
Hail, Estill
- When
- June 10, 3:29 PM EST to 3:34 PM EST
- Where
- Estill County, Irvine
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -83.970
Thunderstorm Wind, Estill
- When
- June 10, 3:33 PM EST to 3:38 PM EST
- Where
- Estill County, Irvine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -83.970
Multiple trees were blown down in Irvine.
Thunderstorm Wind, Estill
- When
- June 10, 3:33 PM EST to 3:38 PM EST
- Where
- Estill County, Ravenna
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.680, -83.950
Multiple trees were blown down in Ravenna.
Hail, Estill
- When
- June 10, 4:10 PM EST to 4:15 PM EST
- Where
- Estill County, 1 mi NE of Alumbaugh
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.610, -83.917
Thunderstorm Wind, Breathitt
- When
- June 10, 4:23 PM EST to 4:28 PM EST
- Where
- Breathitt County, 4 mi NE of Jackson
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.591, -83.328
A 48 mph wind gust brought down a tree near the Jackson weather office.
Thunderstorm Wind, Breathitt
- When
- June 10, 4:23 PM EST to 4:28 PM EST
- Where
- Breathitt County, Vancleve
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.630, -83.430
A tree was blown down on Hwy 15 in Vancleve.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in North Carolina, June 10, 20111 death · $230,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, June 10, 20111 injured · $1.5 million · 65 kt wind · 5 events
- Tornado and Flash Flood in Illinois, June 10, 2011$497,000 · EF0 · 16 events
- Hail and Damaging Winds in Ohio, June 10, 2011$494,000 · 2 in hail · 12 events
- Flash Flood and Flood in Indiana, June 10 to 11, 20111 injured · $83,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Illinois, June 10, 2011$255,000 · 1.75 in hail · 8 events
- Damaging Winds and High Wind in Texas, June 10, 2011$225,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Ohio, June 10, 2011$200,000 · 52 kt wind · 7 events
- Debris Flow in Wyoming, June 10 to 13, 2011$165,000 · 1 event
- Lightning Strike in Iowa, June 10, 2011$150,000 · 1 event
- Flash Flood and Hail in North Carolina, June 10, 2011$69,000 · 1 in hail · 14 events
- Flash Flood and Hail in Ohio, June 10, 2011$32,000 · 1.25 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327557, 316820, 316824, 316829, 316833, 316838, 316841, 316846, 316850, 316852, 316856, 316857, 316861, 316866, 316868.